the enamel on my teeth started to peel off after taking this med for a few years. My teeth seem to be decaying from the inside out.
This side effect has not been reported for Gabapentin, it seems to one of the rare side effects, you must seek medical advice from the doc who prescribed the med, he/she would be more familiar with you medical history & could suggest a remedy or perhaps prescribe an alternate, take care, be well & safe!
It is probably a combination of all of your medications as I too found out that my teeth are in horrible condition and my dentist who has treated me even before I was diagnosed with RSD and on pain meds and others never told me until this year when I had to have 2 of my upper back ones on both sides removed and have cavities worse than ever that dry mouth is a serious symptom for all the meds I take and that most meds cause this and now has me using OTC Biotene which comes in a mouth spray, mouth wash, and even a gel. I use both the spray and the mouth wash which does help but not in the middle of the night through the AM when I get up.
I've realized I am going to have to begin taking care of my dental health as much as all my other problems or I won't have any teeth left in a few years.
He knew I've been on the medication for over 11yrs but never once mentioned that I needed to do things to remedy the dry mouth problems until 4mos ago. I like the Biotene products and you can get them at any grocery or drug store. I found they are cheaper at Wal Mart.
Best Wishes for your health and teeth,
I haven't had this problem and wish you luck. This med has been so helpful to me in coping with trigeminal neuropathy. Some take Lyrica, and maybe that is a possibility for you. I too have heard of this rare side effect and I am not a doctor, just an informed patient. Hold on and be well.
I am not sure about that particular med but my Dr and Dent. both said the continual use of anti-depressants and psychotropics will do that. My teeth are going from the inside out also. I have lost many and will probably be in dentures sooner than I should.
I have been using gabapentin for over a year now and have found a significant deterioration in the health of my teeth. During a routing check up last week my dentist took x-rays which revealed decay and gum disease inside the tooth, and I too am now waiting for an appointment for extractions! She did say that I was not the only person taking these tablets to experience oral health problems but couldn't (or wouldn't?) be more specific. My pain nurse however, has been much more explicit in warning about problems with teeth. Pain or dentures? Its a tough call.
Yes, and never identified Gabapentin as the source. I have been on high doses of the drugs for over two years. I had no problems with my teeth until Dec 2010, and by Feb. 2011 the entire right side of my mouth, upper and lower teeth, have begun to fall out and crumble from decay. It has happened so rapidly and has been devastating.
Ive been on gabapentin since 2003 and have taken between 1800 and 3200 mg's daily. Over the last three years my teeth have basically fallen apart. My enamel has worn away almost completely and have had to have several teeth pulled out. One dentist said my teeth just crumbled apart and she had never seen that before. I believe it has to be from the gabapentin as its the only med ive been on for that long.
I was prescribed with Gabapentin for my neck pain and sleeplessness.I only ate it for few days and started having strange rashes all over my body. My doctor said it does not look like the rashes are due to this drug. I stopped taking the medicine and the rashes slowly ended. But then my teeth became real sensitive and pain started. I never in my life had any dental trouble so it was new to me. In just a week the pain spread to both side of my jaw and it feels like my teeth would fall. I never thought all this was happening due to Gabapentin but I also don't think it is normal to have all of sudden 6-7 teeth started pain and almost falling. The X-Rays are not showing any cavities. I am confused and sad with the situation.
I'm on Gabapentin and Tramadol. Since starting these meds my teeth have drastically changed :( I'm known for my big pretty smile and healthy teeth. My teeth are falling apart this last 6 months. Holes at the gum lines and my teeth feel thin and like sand paper. (Loss of enamel) I'm not a hard brusher and stay clear of sodas. I have a cleaning done every 6 months and my dentist was SHOCKED to see the condition of my teeth. In a ton of dental pain along side my Fibro pain. I'm devastated. My dentist said both Tramadol and Gabapentin can cause dental problems. I can't even smile anymore...
YES! In the last 6 months I've gone from having a great smile to having lost five teeth and a bridge. It's been a nightmare. My dentist made a hideous "flipper" that while it cover some empty spaces, I lisp when I talk and 2more teeth snapped off since, one of which helped hold the appliancein place. I'm devastated having experienced another tooth snapping off just today, hence my current curiosity as to whether others have had a similar experience. Now I see the answer is "yes". I started taking it in May of 2015 for Fibromyalgia and my dose has been increased to 3600mg/day. Right now I wouldn't mind throttling these fat cat drug makers!!! A class action suit is in order in my (currently not so) humble opinion.
I believe the same thing I have been taking it for chronic back and neck pain. It's started worrying me so I Google it and saw your post it starting from the inside out.
Yes Gabapentin causes tooth decay. I started using this drug about 15yts ago probably about 6months after I started having my teeth break off, decay rapidly, the dentist would pull some and told me I needed them all pulled and dentures. I was so ashamed I was in my early 49s when I had to have them all pulled & got dentures.I never even thought it was any medicine just thought I had something going on then this happened. I wasn't the only one in my family who's had this problem my husband started taking it about 6yrs ago and his teeth which he'd never had a cavity or any problems with his teeth started decaying and breaking and he has list 3 so far, our son started taking it about 1yr ago and he too is having tooth decay and breakage of them. They need to be held accountable for this drug doing this to people its painful when you have teeth problems and its all from this drug. Everyone should get together and start a lawsuit. I'm sure there's a million more that have this problem and don't know its from this drug.
I have been on Gabapentin for 3 yrs, 20,000.00 In damage to my teeth, at one point I was taking 3600 MG a day i am down to 1800 on my own. Maybe I should start at the beginning in December of 2015 had a back fusion it was a failed surgery at some point the doctor either severed my nerve or stretched it too far.I woke up with drop foot pain, numbness and tingling in both feet and no control over sliding my left foot in or out he told me it was inflammation from the surgery and it would go away. At 3 weeks they did an epidural at 6 months they did another epidural and I waited he told me that by the time the year was up I would be fine. That's not the case I've been through CTS , MRI , Chiropractic , physical therapy and nothing has changed. It's been over two years and in February I received a spine stimulator I wish I could say it's done the trick some days are better than others but it sucks.
I have a remote that I have to take with me everywhere to adjust settings my foot still drops that will never get better and I still have the burning and numbness in my feet. It makes it very hard to do anything. They want me to stay on the Neurontin and I'm tired of it I'm tired of all the meds I've had to take I'm tired of what it's done to my body and I'm tired of what it's done to my self-esteem I wish this is a success story but it's not. I blame my doctor, he said this would be a hour and 45 minutes to 2 hours surgery he was done in an hour and 15 minutes and because of his rushing I end up with permanent nerve damage. There is nothing I can do about it when it comes to the doctor he's protected by law called failed back syndrome trust me I checked into it. I trusted this man and now for the rest of my life I deal with this.
My dentist recently told me that any medication can make you more prone to having a dryer mouth (noticeably or not) which increases tooth decay.
I've been taking Gabapentin for about a year now and every time I turn around there's more tooth decay--AND my teeth were always well-cared for by me and in excellent condition. So I think there's something to the Big G causing decay. As well... Gabapentin has caused me to be so damn depressed that I've just stopped taking it. I take a small dose (50mg) of Tramadol whenever my Fibromyalgia acts up and I can't sleep. During the day, as long as I'm moving around, the pain is to a minimum. Another med that--believe it or not--helps to keep the pain down is the Adderall I take for ADHD.
- Gabapentin Information for Consumers
- Gabapentin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Gabapentin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.